Alert archive / New York / Small Craft Advisories in 2019

Small Craft Advisory 64, NWS Buffalo, NY

June 24, 2019

NWS Buffalo, NY issued this small craft advisory at Jun 24, 2019, 2:54 PM EDT. It took effect at Jun 25, 2019, 4:00 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jun 24, 2019, 2:54 PM EDT (18:54 UTC)
In effect from
Jun 25, 2019, 4:00 AM EDT
Expired
Jun 25, 2019, 8:00 PM EDT
In force
16 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

120 
WHUS71 KBUF 241854
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
254 PM EDT Mon Jun 24 2019

LEZ040-041-250300-
/O.NEW.KBUF.SC.Y.0064.190625T0800Z-190625T2200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
254 PM EDT Mon Jun 24 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 6 PM EDT TUESDAY...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect from 4 AM to 6 PM EDT Tuesday.

* WINDS...Southwest 15 to 25 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
5 follow-up statements
615 
WHUS71 KBUF 250216
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1016 PM EDT Mon Jun 24 2019

LEZ040-041-251030-
/O.CON.KBUF.SC.Y.0064.190625T0800Z-190625T2200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1016 PM EDT Mon Jun 24 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM TO 6 PM EDT
TUESDAY...

* WINDS...Southwest 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
660 
WHUS71 KBUF 250829
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
429 AM EDT Tue Jun 25 2019

LEZ020-251630-
/O.EXB.KBUF.SC.Y.0064.000000T0000Z-190625T2100Z/
Upper Niagara River and Buffalo Harbor-
429 AM EDT Tue Jun 25 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect until 5 PM EDT this afternoon.

* WINDS...Southwest 15 to 25 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LEZ040-041-251630-
/O.EXT.KBUF.SC.Y.0064.000000T0000Z-190626T0000Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
429 AM EDT Tue Jun 25 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WINDS...Southwest 15 to 25 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
251 
WHUS71 KBUF 251614
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1214 PM EDT Tue Jun 25 2019

LEZ040-041-260000-
/O.CON.KBUF.SC.Y.0064.000000T0000Z-190626T0000Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1214 PM EDT Tue Jun 25 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WINDS...Southwest 15 to 25 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LEZ020-252100-
/O.CON.KBUF.SC.Y.0064.000000T0000Z-190625T2100Z/
Upper Niagara River and Buffalo Harbor-
1214 PM EDT Tue Jun 25 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* WINDS...Southwest 15 to 25 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
095 
WHUS71 KBUF 252048
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
448 PM EDT Tue Jun 25 2019

LEZ020-252200-
/O.EXP.KBUF.SC.Y.0064.000000T0000Z-190625T2100Z/
Upper Niagara River and Buffalo Harbor-
448 PM EDT Tue Jun 25 2019

...SMALL CRAFT ADVISORY WILL EXPIRE AT 5 PM EDT THIS AFTERNOON...

$$

LEZ040-041-260000-
/O.CON.KBUF.SC.Y.0064.000000T0000Z-190626T0000Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
448 PM EDT Tue Jun 25 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WINDS...Southwest 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
758 
WHUS71 KBUF 260013
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
813 PM EDT Tue Jun 25 2019

LEZ040-041-260115-
/O.EXP.KBUF.SC.Y.0064.000000T0000Z-190626T0000Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
813 PM EDT Tue Jun 25 2019

...SMALL CRAFT ADVISORY HAS EXPIRED...


$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Jun 24, 2:46 PM EDT, 8 minutes earlier.

Area forecast discussion, Jun 24, 2:46 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
246 PM EDT Mon Jun 24 2019

.SYNOPSIS...
A weak warm front and then a cold front will move across the area
resulting in showers and a few thunderstorms tonight. Most of the
showers will end Tuesday morning as the cold front exits east of the
area. A weak disturbance may spark a few showers and
thunderstorms on Wednesday and this will be followed by high
pressure and dry weather on Thursday.

&&

.NEAR TERM /THROUGH TUESDAY/...
An upper level ridge axis extends from the Mid-Atlantic states
to central New York this afternoon. Just behind this ridge axis
is a line of mid-level warm air advection. Thick mid level
clouds have developed long this warm frontal boundary, along
with a few light showers. Outside of these light showers, the
rest of this afternoon will be mainly dry and seasonably warm
with high temperatures in the upper 70s to lower 80s.

An upper level trough axis will approach this evening, and this
along with a pre-frontal surface trough which will provide the
focus for showers tonight. Latest model guidance is a bit slower
with steady precipitation, and this is not expected to reach
western New York until around sunset. There still will be some
instability in place across far western New York, with some
embedded thunderstorms possible. PWAT values will increase to
nearly 2 inches, so there is a risk of locally heavy rainfall
with some of these storms. This said, these storms will be
moving which will mitigate the risk for flooding.

It still appears the heaviest rain and greatest severe weather
potential will be to the south and west of our area. However
some model guidance (the NAM is the most noteworthy) does track
convection further north across our area. If this happens, wind
fields will be stronger and there would be a limited severe
weather risk. This said, instability will be diminishing when it
arrives this evening, so the window is a narrow one. SPC shows a
marginal risk for severe weather across far western portions of
the Southern Tier.

Showers will taper off from west to east early Tuesday morning,
and the vast majority of the day will be dry as drier air builds
in behind the cold front. Mesoscale guidance shows some
scattered showers developing across the western Southern Tier
and along the lake breeze in Niagara County. These should at
best be scattered, and with limited instability may not develop
at all. Otherwise, clouds will linger through the morning hours
before clouds scatter out in the afternoon. It will be a breezy
day with winds gusting 30 to 35 mph northeast of the lakes.

Temperatures will remain mild overnight with lows in the mid to
upper 60s. Highs on Tuesday will be in the mid to upper 70s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH FRIDAY/...
Tuesday night high pressure will build eastward across the Ohio
Valley, with a ridge extending into the eastern Great Lakes. Any
showers with the departing cold front will be well east of the area
by evening, with high pressure supporting a mainly dry night. Lows
will be in the low to mid 60s in most areas, with some upper 50s in
the cooler Southern Tier valleys and Lewis County.

Wednesday a weak mid level shortwave will move east across the Great
Lakes, with an associated weak surface cold front reaching Western
NY by the late afternoon or evening. Moderate instability will
develop ahead of this system with surface temperatures in the 80s
and dewpoints in the 60s. As is often the case in the summer, most
of the potential convection will likely focus along the pre-frontal
trough and lake breeze boundaries from midday through early evening.
Given the weak nature of the forcing, coverage may remain scattered
in nature. The best coverage will be along and inland of lake breeze
boundaries from the western Southern Tier to Central NY, with the
lowest coverage northeast of Lakes Erie and Ontario as stable lake
shadows develop.

Any showers and storms will end from west to east Wednesday evening
with the passage of the cold front. Weak high pressure will then
build back into the Ohio Valley and eastern Great Lakes Thursday and
Thursday night with a return to mainly dry weather. Temperatures
will remain typical of early summer, with highs in the lower half of
the 80s and lows in the 60s in most locations.

Friday another relatively weak mid level shortwave and associated
cold front will move across the Great Lakes. The weak forcing will
combine with moderate instability to produce another chance of a few
scattered showers and thunderstorms, especially in the afternoon.
Warm advection ahead of the system will boost 850mb temps to around
+16C, which will likely support highs in the mid 80s away from lake
influences along with moderate humidity. It will turn fairly breezy
ahead of the cold front Friday, especially northeast of Lake Erie
where gusts may reach 30 mph.

&&

.LONG TERM /FRIDAY NIGHT THROUGH SUNDAY/...
Upper troughing from Hudson Bay to eastern Canada and New England
persists into next weekend. Pattern will keep weather unsettled
across lower Great Lakes to New England as series of low pressure
troughs/wind shifts and shortwaves/upper jet energy on southern edge
of large scale trough cross region from time to time.

If the shortwaves and sfc troughs come through during peak daytime
heating Saturday through Sunday, there is certainly enough
instability present for a chance of thunderstorms. Still a bit early
to hone in on these type of details, but overall deep layer shear
late this week looks marginal for severe weather. Shear does ramp up
more on Saturday as the stronger shortwave swings through. So, at
this time, could be that Saturday would provide the best chance of
seeing organized storms and severe weather. Overall though, given
the build up of instability (some days with forecast sfc based CAPES
from 1000- 2000 j/kg), there could be at least an isolated severe
storm during peak heating anytime Saturday through Sunday.

Even with the troughing around it still stays pretty warm with H85
temps in the 12-14C range Thu and rising to 15-16C by Fri-Sat. These
H85 temps and the higher sun angle right now supports high temps
into the 80s in most areas next weekend. Dewpoints will be around
60F late this week then could briefly reach mid 60s Friday night
into Saturday just ahead of stronger front moving through. A drier
and cooler airmass may push back in late next weekend behind the
frontal boundary.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Scattered showers will move across western NY this afternoon,
but these will be light with mainly VFR flight conditions
through 00Z

A cold front will approach the region this evening showers and a
few thunderstorms will develop ahead of this along a pre-frontal
trough or wave of convection. These will be heavy at times,
lowering visibility to 2-3SM at times. Ceilings will also lower,
especially with the passage of the cold front which will be
later tonight.

Conditions will gradually improve Tuesday morning as drier air
builds in to the region behind the cold front. It also will be
windy, especially northeast of the lakes during the day
Tuesday.

Outlook...

Tuesday night...VFR.
Wednesday...Mainly VFR with a chance of a few widely scattered
showers and thunderstorms.
Thursday...VFR.
Friday and Saturday...Mainly VFR with a chance of a few widely
scattered showers and thunderstorms.

&&

.MARINE...
A cold front will move across the lower Great Lakes tonight.
Southwesterly winds will increase behind this front, especially
on Lake Erie. This will bring choppy conditions to Lakes Erie
and Ontario at a minimum, with a chance of Small Craft conditions.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Apffel
NEAR TERM...Apffel
SHORT TERM...Hitchcock
LONG TERM...JLA
AVIATION...Apffel
MARINE...Apffel/HSK
Hazardous weather outlook, Jun 24, 2:42 PM EDT, 12 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
242 PM EDT Mon Jun 24 2019

NYZ001>008-010>014-251845-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-
242 PM EDT Mon Jun 24 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019>021-085-251845-
Chautauqua-Cattaraugus-Allegany-Southern Erie-
242 PM EDT Mon Jun 24 2019

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

There is a small risk that there will be heavy rain and gusty winds
with thunderstorms this evening and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-251845-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
242 PM EDT Mon Jun 24 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Small Craft Advisories in New York, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.